Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Hypothyroidism, on thyroxine, high TSH, low T3, T4, wants to take Unithyroid. Safe to take ?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 297 Questions
Question
RECENT MBP TEST: FREE T3 IS 58 AND T4 IS 4.9 TAKING .25 MCG'S UNITHROID DAILY [DOWN FROM 100 MCG'S DUE TO HYPER SYMPTOMS] . I HAVE NO THYROID SYMPTOMS.[NEVER DID HAVE ANY OF THESE EITHER [ONLY TIREDNESS / HIGH TSH 6 YEARS AGO] NO WEIGHT GAIN, NO HAIR LOSS, NO DIGESTIVE OR DEPRESSION ISSUES ETC.] CAN I TAKE .25MCG IN AM AND .25MCG IN PM TO MAYBE REGULATE THE T3? ANY OTHER SUGGESTIONS APPRECIATED. CRP .10 / HDL 85 / TRIGLYCERIDES 60. I AM 64, 5' 8'', 130LBS. I TAKE NO OTHER MEDICATION. THANKS.
Posted Tue, 17 Apr 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. V. Kumaravel 8 hours later
Hello,

Thanks for posting your query.

I do understand that you had been suffering from Hypothyroidism for 6 years and had been on thyroxine replacement of 25mcg. Though you are asymptomatic, Your concern now seems to be related to your T3 levels.

Hypothyroidism is state where your TSH (Thyroid stimulating hormone) is high and your T3, T4 levels are low. Whenever we treat primary hypothyroidism with thyroxine replacement, the goal is to maintain your TSH, T3 and T4 in normal range.

The most important among these is TSH. As long as your TSH is normal the same dose should be sufficient and if your TSH is high you will definitly require increase in dose of thyroxine. I would like to know your TSH levels, before any dose titration is made. T3 has very minimal role in the follow-up of hypotyroid patient

The next concern of yours is whether to take thyroxine twice a day. The half life of the thyroxine medicine is long and once a day dosing at empty stomach should be perfectly fine and taking it twice is really not required.

Hope this answers your query. I will be available for follow up queries if any.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Hypothyroidism, on thyroxine, high TSH, low T3, T4, wants to take Unithyroid. Safe to take ? 12 hours later
My TSH is 17.3. Suggestions?
 
 
Answered by Dr. V. Kumaravel 1 hour later
Hello,

Your TSH of 17 .3 is high and it denotes you are underreplaced and the thyroxine dose of 25 mcg is anadequate.

Considering your age we can increase the dose slowly. I feel that your dose be increased to 50mcg once a day at empty stomach. A repeat TSH levels after 4 to 6 weeks is entailed. Further titration of the dose is based on the TSH value.

I encourage you to visit your physician and discuss about increasing the dosage.

Hope this answers your query.

Wish you good health.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Hypothyroidism, on thyroxine, high TSH, low T3, T4, wants to take Unithyroid. Safe to take ? 3 hours later
I am reluctant as I still had hyper symptoms at 50mcg before. Is it possible that won't happen again? Thanks.
 
 
Answered by Dr. V. Kumaravel 8 hours later
Hello,
Thanks for the follow up.

I do appreciate your concern regarding the symptoms that you had earlier.

Your TSH value is suggestive of underreplacement and you would definitly require dose increment.

Looking at your TSH value, your symptoms may not happen again.

Alternately you can also try increasing thyroxine to 37.5mcg and then to 50mcg after 10days after consulting your physician.

Hope this answers your query.

Wish you good health.

Best wishes.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor